Alert archive / New York / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 100, NWS Binghamton, NY

May 29, 20117 counties in New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 29, 2011, 11:08 PM EDT for 7 counties in New York. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2011, 11:08 PM EDT (03:08 UTC)
Expired
May 29, 2011, 11:45 PM EDT
In force
37 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon

Counties Cayuga County, NY, Chemung County, NY, Schuyler County, NY, Seneca County, NY, Steuben County, NY, Tompkins County, NY, Yates County, NY

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 8:52 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 3.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2011-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2011-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1339 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 9:25 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, May 29, 9:25 PM EDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
925 PM EDT SUN MAY 29 2011

.SYNOPSIS...
BUILDING HIGH PRESSURE WILL BRING INCREASINGLY WARM WEATHER TO
OUR AREA THROUGH TUESDAY. WEAK DISTURBANCES MOVING AROUND THE
NORTHERN EDGE OF THE HIGH PRESSURE AREA WILL BRING A CHANCE OF
SHOWERS AND THUNDERSTORMS TO PARTS OF THE AREA TONIGHT AND MONDAY
AFTERNOON...BUT MOST OF THE TIME IT WILL BE DRY. A COLD FRONT WILL
BRING A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY...
FOLLOWED BY COOLER WEATHER LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
930 PM UPDATE...
SVR WATCH 399 HAS BEEN ISSUED FOR A PORTION OF CENTRAL NY TO THE
WEST OF INTERSTATE 81...NOT INCLUDING BROOME COUNTY AT THIS TIME.
MESOSCALE CONVECTIVE SYSTEM WAS RACING ACROSS LAKE ERIE AND
ORGANIZING A LITTLE BETTER INTO A LINEAR STRUCTURE. 00Z BUF
SOUNDING INDICATED STILL PLENTY OF LOW LVL INSTABILITY WITH
MESOSCALE FEATURE ABLE TO OVERCOME ANY MID-LEVEL THERMAL
LIMITATIONS. THIS FEATURE IS TRACKING EAST AND STEUBEN TO YATES
COUNTY SHOULD START FEELING THE EFFECTS AROUND 11 PM...WITH AREAS
FURTHER EAST TO FOLLOW. THIS SHOULD BE A RUN AND DONE SITUATION
WITH THE LINEAR TSTMS MAINLY CLEARING OUR EASTERN ZONES BY 2 OR 3
AM...WITH SOME STRAGGLING RAIN AND EMBEDDED THUNDER POSSIBLE AFTER
THAT. SVR WATCH MAY BE EXTENDED EAST WITH TIME...BUT LOW LEVELS
WILL CONTINUE TO STABILIZE AND THIS MAY ALLOW CONVECTION TO BECOME
MORE ELEVATED AND LESS OF A THREAT FOR DMGG WIND. FEATURE SEEMS
PROGRESSIVE WITH LITTLE IN THE WAY OF TRAINING CELLS...SO ANY HVY
RAIN/FLOOD CONCERNS SHOULD BE MINOR AND LIMITED TO URBAN PROBLEMS.

GRIDS/TEXT ALL UPDATED. OTHER PARAMETERS ADJUSTED BUT NO MAJOR
CHANGES TO ESSENCE OF PREV FCST.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
UPDATED AS OF 3 PM... MAIN STORY MON THROUGH TUE WILL BE SUMMER-
LIKE WX...OWING TO STG UPPER-LVL RIDGE IN PLACE ACROSS THE EASTERN
U.S. IN GENERAL...VERY WARM TEMPS CAN BE ANTICIPATED...ALTHOUGH
WITH RAIN-FREE CONDITIONS MOST OF THE TIME.

AS FOR MON...ANY RESIDUAL CONVECTIVE DEBRIS FROM DECAYING MCS-
TYPE SYSTEM EARLY IN THE DAY...SHOULD BE ON THE WANE. FOR NOW...WE
HAVE ISOLATED POPS THROUGH 14-15Z. AS ALLUDED TO ABV...MUCH OF THE
DAY LOOKS PCPN-FREE...AS WARM MID-LVL TEMPS PUT A LID ON
POTENTIAL TSRA DEVELOPMENT. WE'LL KEEP IN THE MENTION OF ISOLATED
THUNDER LATE IN THE AFTN...MOSTLY NRN/ERN ZONES...AS THE MODELS
HINT AT THE PASSAGE OF A WEAK UPPER-LVL WAVE THIS PD ACROSS
UPSTATE NY/NRN NEW ENG.

IF ANYTHING...THE UPPER RIDGE BUILDS IN MORE STGLY LATE MON
NGT/TUE...SO WE'VE BASICALLY GONE RAIN-FREE THIS PD. MACHINE TEMPS
ON TUE AFTN SUPPORT OUR CURRENT FORECAST OF LOWER 90S IN THE
NORMALLY WARMER VALLEYS...SO WE FOLDED THIS IN WITH A MET/MAV BLEND.

LATE TUE NIGHT/WED...MODEL CONSENSUS BEGINS TO BREAK DOWN THE
RIDGE...AND ALLOW AN UPPER-LVL WAVE/ASSOCD SFC COLD FRONT TO
APPROACH FROM THE NW. SOME TIMING DIFFERENCES ARE EVIDENT...AS THE
GFS HAS THE FROPA OCCURRING MORE SLOWLY (WED AFTN) THAN SOME OF
THE OTHER MODELS. FOR NOW...WE HAVE IN CHC/SCTD POPS FOR SHRA/TSRA
FROM LATE TUE NIGHT THROUGH WED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
DRY WEATHER TO START THEN SOME SHOWERS AND THUNDERSTORMS THIS
WEEKEND. COOLER TEMPERATURES BUT NEAR NORMAL FOR EARLY JUNE
WARMING SLOWLY TO BE ABOVE NORMAL LATE IN THE PERIOD. SIMILAR
PATTERN AS THE SHORT TERM WITH AN UPPER LEVEL RIDGE AND SFC HIGH
BUILDING IN FOR THU AND FRI. THE UPPER LEVEL RIDGE WILL NOT BE AS
STRONG AS THIS TUESDAY. FOR NOW HAVE KEPT FRI NGT DRY BUT SOME OF
THE MODELS BRING IN SOME WARM FRONTAL SHOWERS...ESPECIALLY IN THE
WEST. A COLD FRONT TRIES TO MOVE SE INTO THE VERY WARM MOIST AIR
SUNDAY. FOLLOWED HPC AND GMOS.

&&

.AVIATION /01Z MONDAY THROUGH FRIDAY/...
VFR CONDITIONS WILL BE THE RULE FOR THE MAJORITY OF STATIONS AND
TIMES. SOME ISOLATED SHOWERS AND A FEW THUNDERSTORMS HAVE
DEVELOPED IN WRN AND CENT NY. NEAR SYR NOW AND PROBABLY RME ITH
ELM BETWEEN 1 AND 3Z. DO NOT EXPECT CONDITIONS TO DROP TO MVFR
WITH THESE SHOWERS.

BIGGER ISSUE WILL BE THUNDERSTORM COMPLEX OVER WRN LAKE ERIE. THIS
WILL APPROACH AFTER 4Z BUT THE INTENSITY SHOULD BE DIMINISHED.
EXPECT SOME VFR SHOWERS IF IT MAKES IT HERE. SOME SPLITTING
SHOWING ON THE RADAR LOOP NOW. THESE SHOWERS WILL LAST 1 TO 2
HOURS.

LATE TONIGHT SOME MVFR FOG AND POSSIBLY IFR FOG AT BGM. MOST OF
TODAY BGM ASOS WAS REPORTING MVFR HAZE. MONDAY CUMULUS WILL AGAIN
FORM WITH AGAIN THE POSSIBILITY OF AN AFTN SHOWER.

LIGHT SW WINDS WILL BECOME LIGHT AND VARIABLE BY 03Z. MONDAY AFTER
14Z W TO NW WINDS INCREASING TO 5 TO 10 KTS.

OUTLOOK...

MONDAY PM AND TUESDAY...MAINLY VFR...WITH AFTN/EVE TSRA POSSIBLE.

WED...RESTRICTIONS POSSIBLE IN SHRA/TSRA.

WED NGT...MVFR/IFR IN VALLEY FOG.

THU...VFR.

FRI...MVFR POSSIBLE IN AFTN SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...JAB
SHORT TERM...MLJ
LONG TERM...TAC
AVIATION...TAC
Hazardous weather outlook, May 29, 9:02 PM EDT, 2 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
902 PM EDT SUN MAY 29 2011

NYZ015>018-022>025-044-055-310115-
YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-SCHUYLER-CHEMUNG-
TOMPKINS-CORTLAND-TIOGA-
902 PM EDT SUN MAY 29 2011

...SEVERE THUNDERSTORM WATCH 399 IN EFFECT UNTIL 1 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH
THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS
A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ062-PAZ040-044-047-048-072-310115-
SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
902 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

AN AREA OF THUNDERSTORMS WHICH MAY CONTAIN HEAVY RAIN...STRONG
WINDS AND FREQUENT LIGHTNING WILL MOVE ACROSS UPSTATE NEW YORK
DURING THE OVERNIGHT HOURS. THERE IS A CHANCE THAT SOME STORMS
WILL ALSO PASS THROUGH NORTHEAST PENNSYLVANIA DURING THIS TIME...BUT
THE BULK OF ANY SEVERE WEATHER IS EXPECTED TO REMAIN NORTH OF THE
STATE LINE. AN ISOLATED STRONG TO SEVERE THUNDERSTORM WILL REMAIN
POSSIBLE TONIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH
THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS
A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NYZ009-036-037-045-046-056-057-PAZ038-039-043-310115-
NORTHERN ONEIDA-MADISON-SOUTHERN ONEIDA-CHENANGO-OTSEGO-BROOME-
DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
902 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

...SLIGHT RISK OF SEVERE THUNDERSTORMS IN EAST CENTRAL NEW YORK...

THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE AREA ROUGHLY
BETWEEN THE HOURS OF MIDNIGHT AND 4 AM MONDAY MORNING. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF STRONG DAMAGING WINDS...FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL AS THEY MOVED FROM NORTHERN
ILLINOIS TO SOUTHERN MICHIGAN. THE POTENTIAL WILL EXIST FOR
DAMAGING WINDS AND HEAVY RAINFALL IN THE AREA OVERNIGHT.

LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT
HTTP://WEATHER.GOV/BGM

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE MEMORIAL DAY AFTERNOON...WITH
THE BEST CHANCE BEING FROM THE CATSKILLS TO THE POCONOS. THERE IS
A SMALL CHANCE THAT A FEW OF THESE STORMS WILL CONTAIN STRONG
WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

JAB

In the hours before

Special weather statement, May 29, 9:48 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT SUN MAY 29 2011

NYZ022-300245-
STEUBEN NY-
948 PM EDT SUN MAY 29 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN STEUBEN COUNTY...

* AT 941 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN. THESE STORMS WERE LOCATED OVER
  CATTARAUGUS COUNTY IN WESTERN NEW YORK...AND MOVING EAST AT 55 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HORNELL AND ARKPORT AT 1040 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

LAT...LON 4254 7772 4255 7766 4259 7765 4259 7756
      4258 7754 4200 7753 4199 7774 4208 7775

JAB
Local storm report, May 29, 11:03 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1103 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HAIL             HORNELL                 42.32N  77.66W
05/29/2011  E1.00 INCH       STEUBEN            NY   PUBLIC

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 9:48 PM EDTSpecial Weather StatementBGMSteuben57 min
May 29, 10:34 PM EDTSevere Thunderstorm WarningBGMSteuben, Yates41 min
May 29, 11:36 PM EDTSevere Thunderstorm WarningBGMBroome, Cayuga, Chemung, Cortland, Onondaga, Schuyler and 5 more54 min
May 30, 12:30 AM EDTSpecial Weather StatementBGMBroome, Chenango, Delaware, Madison, Oneida, Otsego60 min
May 30, 1:45 AM EDTSpecial Weather StatementBGMSchuyler60 min
May 30, 3:34 AM EDTAreal Flood AdvisoryBGMBroome, Tioga4 hr
May 30, 2:20 AM EDTSpecial Weather StatementBGMBradford55 min
May 30, 2:27 AM EDTSevere Thunderstorm WarningBGMBradford63 min
May 30, 3:19 AM EDTSevere Thunderstorm WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wyoming41 min

Nearby

Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.